News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Middle aged depressin


 Billsbradley - Thu Jul 08, 2010 2:46 am

I am a 43 year old man, I have been unemployed for six years and am currently on disability due to an injury I suffered 9 years ago, for about the last year up until now I have been slowly becoming more depressed I am having feelings of hatred toward myself and even more so towards everyone else. Suicidal thoughts were just a time or two before but now they come more frequently. I find myself daydreaming about what manner to do it and how it will affect only certain members in my family. I have a family of six and to be honest I’m only worried about how it would affect only two of them I care about most. Which is another problem within itself I know I should be able to care about them all but I honestly don't think I do. I have been taking many drugs for pain for several years now and I can't stand them anymore or what they do to me. I have tried to stop these pain meds I really do but I have become extremely dependent on them. Besides the chronic pain I have, the with drawl symptoms from stopping the pain meds is torture. I have recently stopped taking my anti depression meds in the last two weeks in order to try something stronger and doing this has had a few effects the first being how angry I am now every little unimportant thing sets me off it makes me feel like I’m on fire I get so very mad. And second, I am finally getting up out of bed and doing things around the house. even though I have this pent up anger I’m happy about being up and moving around, and 3rd I now tend to have these freaking annoying crying spells, did it in my doctors office yesterday. Freaking embarrassing. They are happening frequently, I’m a grown man I can not be going around balling about stupid crap. I'm not sure though if I want to give up my freedom from the bed by starting these new anti depressants. They are supposed give energy but I’m skeptical about that. I really don't need any more failure or setbacks now. So there is the short version of my problem. The psychologists I have been seeing stated that I am any easy fix, WHEN IN THE HELL DOES THE FIX COME? I believe he is the proverbial Quake. Any ideas here or should I stay the course? Your thoughts and opinions are welcome but please be polite. Thanks All.
 Faye Lang, RN, MSW - Tue Jul 13, 2010 9:32 pm

Hello Billsbradley,

You certainly have many reasons to be distressed. I think the therapist who said your condition would be an easy fix may have thought that because there are clearly identified reasons for your depressive symptoms, it would be relatively straightforward to address those issues. I think that other therapists have made that same underestimation at times. Major depression is rarely easy, but most often treatable. You have been holding on for a long time, and I suspect you have covered your symptoms to a certain extent, even to your treatment providers, and it has now become simply overwhelming. You are not alone; this progression is common, especially in fairly young, previously healthy males. Society expects a lot of men in regard to strength of will, such as you reflected in the statement of shame at no longer being able to hold in your tears. Major depression cannot be overcome by will alone. The most effective treatment is medication and talk therapy. Please be very clear with your doctor and your therapist, as you have been with us. If you are tempted to harm yourself, call them or the local crisis line immediately. You do not have to handle this alone. It's difficult for anyone to assess how they really feel about family members when life consists of misery and despair. It's positive that you recognize the pain that you would inflict on them through suicide. If you do not feel that you can make progress with your therapist, please discuss it with both your doctor and your therapist, and if need be, a different therapist can be found. It's also encouraging that a different antidepressant is being attempted; there are constant improvements being made in such medications, and if the doctor has advised you that it is known to increase energy, it's true. Some antidepressants do exactly that. However, it does take time for the full effect of a medication to be established; it can take anywhere from 2 to 6 weeks for the effects to be noticed. It's not clear why you wish to discontinue the pain medication that you still need. If you needed an antibiotic for an infection, you would take it as long as needed to clear the infection. If you had a broken bone, you would wear the cast as long as needed until the bone had healed. If you become dependent on the medication, there is help available for you when the pain is gone and it's time to discontinue the medication. If the pain persists, the medication persists. It really is that basic. It's often very helpful to begin a daily record of your symptoms, including your pain and your mood. Include what the symptom is, when it began, what was happening when it began, how long it lasted, what helped or made it worse, and any other data that you think is important. Take your record with you to all medical and therapy appointments. It will help you track your improvement, even if it happens slowly, and will give your treatment providers a clearer picture of what you are coping with, as well as helping them identify any significant patterns. I will stress once again that if you are at risk of self harm, please call for help immediately. I very much hope this is helpful to you, and I wish you all the best of luck and recovery.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here